1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

help needed ! insulin needed now low -WHY

Discussion in 'Ask A Question' started by JohnTL, Feb 27, 2021.

  1. JohnTL

    JohnTL · Newbie

    Messages:
    4
    Likes Received:
    0
    Trophy Points:
    1
    I have been a type 1 diabetic for 45 yrs and I take lantus long term insulin, and humalog
    I have never come across this before, where the best way to explain it is its seems as though my insulin (both) are acting as though they are 2 to 3 times stronger than they have been previously !!!!
    Example : when working my lantus was 16 units , it now 2 !!!
    humalog was blood sugar level + 10units at 10am, +8 units at 1.15pm, +35 units 7.30pm
    now its -6 +4 +30
    Any ideas I'am baffled ,
    when I talked to the hospital diabetic contact , she seemed baffled as me !!
     
  2. JohnTL

    JohnTL · Newbie

    Messages:
    4
    Likes Received:
    0
    Trophy Points:
    1
    Just to ADD to my problem ,as you can imagine it's been very difficult to control my levels!
     
    • Hug Hug x 1
  3. NicoleC1971

    NicoleC1971 Type 1 · Well-Known Member

    Messages:
    2,647
    Likes Received:
    1,635
    Trophy Points:
    198
    Anything else changed?
    e.g. weight loss, stopped taking steroids? i.e. have previously had insulin resistance which has resolved.
    Or have you changed jab sites where previously you have been injecting into a fatty lump? If your sites are lumpy then you will get weird variations in blood sugars.
    If you have any gastic empptying (nerve damage causing digestivee problems) this would also make you absorb your carbs at a different rate and cause problems.
    You were previously on fairly high levels of insulin and needing less isn't a bad thing if you can get a consistent basal level right and then adjust the bolus rates.
    Sorry those are my best guesses and that is what they are so I think you probably need to see a consultant.
     
    • Like Like x 1
  4. Hopeful34

    Hopeful34 Type 1 · Well-Known Member

    Messages:
    359
    Likes Received:
    399
    Trophy Points:
    123
    You could have been stressed at work, which would have raised your Humalog insulin requirements, but 2 units of lantus is extremely low. Sorry I can't think of anything else, but as NicoleC1971 said, less insulin isn't a bad thing.
     
  5. EllieM

    EllieM Type 1 · Well-Known Member

    Messages:
    3,149
    Likes Received:
    1,808
    Trophy Points:
    198
    That's an unusual (to me anyway) method to calculate bolus doses.

    Normally I'd have a correction ratio (insulin per mmol/L) and a carb ratio (insulin per g of carb) and when I calculate doses for a meal of eg 50g I'd go

    correction dose + carb ratio * 50g

    where the correction dose is (difference between actual reading and desired before meal reading) * correction ratio.

    Your method can work the same, but would depend on all your meals having a fixed carb content... and on your correction ratio being 1 to 1 (and I bet that ratio has changed too).

    I suppose there's no chance you were misdiagnosed as T1 45 years ago and are in fact MODY or (even more of a stretch) T2? I don't now much about MODY except they often get misdiagnosed as T1 or T2 and don't always need insulin...

    Have you spoken to a consultant about your readings yet, or just a nurse? I think you need a specialist.
     
  6. Bash_

    Bash_ Type 1 · Member

    Messages:
    23
    Likes Received:
    7
    Trophy Points:
    43
    Hi John
    Might be an idea to get back to basics, I did a DAFNE course best thing I did for many years like you 47 yrs diabetic.

    Your body changes as with hormones and as such you may need to change your ratio's from time to time. More than usual exercise will also give you the same effect as if your insulin becomes stronger.
     
    • Agree Agree x 2
  7. JohnTL

    JohnTL · Newbie

    Messages:
    4
    Likes Received:
    0
    Trophy Points:
    1
    Thanks for your replies
    At work my carb intake is always the same , unless low blood sugar
    I have always judged my insulin needs this way
    My work/energy output does vary as I 'm an industrial electrician
    My weight is steady, cannot take steroids because of insulin, Stress is not more than normal.
    I have changed my injection sites recently, which I do from time to time. this would not cause this much change.(from centre of stomach to the sides)
    Just trying to make some sense out of the situation, getting my diabetic bloods done tomorrow, will see diabetic nurse soon after!
    Watch this space ??????
    Regards
    John
     
    • Informative Informative x 1
  8. JohnTL

    JohnTL · Newbie

    Messages:
    4
    Likes Received:
    0
    Trophy Points:
    1
    the only change over the last 3 month is I'm taking 250mg azithromycin 3 times a week to reduce phlem from a head cold which I had.
    Also I have been asked to get my Cortisol level checked
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook